Tennessee, 2016Heavy Snow and Winter Weather in Tennessee, February 9 to 11, 2016
February 9 to 11, 2016 · NWS HUN · 2 events in 2 counties and zones
A powerful cold front and upper level disturbance produced bands of snow showers during the evening of the 8th through the morning of the 10th. 0 inches fell atop the Cumberland Plateau in Sewanee at the Universiry of the South NWS COOP station.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A powerful cold front and upper level disturbance produced bands of snow showers during the evening of the 8th through the morning of the 10th. Snowfall amount of 1-2 inches fell in valley locations, while 4.0 inches fell atop the Cumberland Plateau in Sewanee at the Universiry of the South NWS COOP station.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Feb 8, 9:58 PM CST, 2 hours 2 minutes earlier.
Area forecast discussion, Feb 8, 9:58 PM CST, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
958 PM CST MON FEB 8 2016
.UPDATE...
EVENING UPDATE TO PUBLIC FORECAST.
&&
.DISCUSSION...
THE CURRENT SHORT TERM FORECAST GRIDS ARE IN GOOD CONDITION WITH NO
SIGNIFICANT CHANGES PLANNED AT THIS TIME. CURRENT WATER VAPOR
SATELLITE DATA CONTINUES TO INDICATE AN AMPLIFIED MID/UPPER-LEVEL
LONGWAVE TROUGH ENCOMPASSING MUCH OF THE EASTERN CONUS THIS
EVENING...WITH A DISTINCT VORT MAX EMBEDDED WITHIN THIS TROUGH
DIGGING EAST-SOUTHEASTWARD INTO KENTUCKY. THIS FEATURE IS RESPONSIBLE
FOR SENDING A SECONDARY/REINFORCING SURGE OF COLD AIR INTO THE TN
VALLEY...NOTED BY A RECENT INCREASE IN WNW FLOW AT SEVERAL
OBSERVATION SITES AROUND THE REGION. LOW-LEVEL CONVERGENCE ALONG THE
ADVANCING WIND SURGE HAS RESULTED IN AN INCREASE IN SNOW FLURRIES AND
LIGHT SNOW SHOWERS -- WHICH WILL CONTINUE TO IMPACT NE ALABAMA AND
SRN TN THROUGH 11 PM.
FOR THE REMAINDER OF THE NIGHT...STRONGEST MID-LEVEL FORCING FOR
ASCENT ASSOCIATED WITH VORT MAX SPREADING EAST-SOUTHEASTWARD ACROSS
KENTUCKY AND INTO THE CENTRAL APPALACHIANS WILL BE FOCUSED TO THE
NORTH/EAST OF THE REGION...WHERE PROBS FOR MEASURABLE SNOW WILL BE
GREATEST. HOWEVER...A GLANCING INFLUENCE FROM THIS VORT MAX MAY
IMPACT OUR SRN TN COUNTIES -- WHERE LOCATIONS IN ELEVATED TERRAIN MAY
SEE SNOWFALL ACCUMULATIONS UP TO ONE-HALF OF AN INCH BY SUNRISE.
FORECASTED LOW TEMPERATURES MAY BE A DEGREE OR TWO TOO COLD BASED ON
EXPECTATIONS OF THICK CLOUD COVER AND ELEVATED WINDS OVERNIGHT...BUT
WIND CHILLS WILL STILL MANAGE TO FALL INTO THE 15-20 RANGE BY 12Z.
RECENT MODEL DATA CONTINUES TO SUGGEST THAT CONDITIONS WILL BECOME
MORE FAVORABLE FOR SNOW -- PERHAPS AS EARLY AS SUNRISE -- AS THE
NOSE OF 130-140 KT UPPER SPEED MAX CURRENTLY DIGGING SOUTHWARD OVER
THE CENTRAL PLAINS BEGINS TO IMPINGE ON THE REGION. INCREASINGLY
DIFFLUENT FLOW ALOFT BENEATH THE LEFT EXIT REGION OF THIS SPEED MAX
COUPLED WITH WEAK LOWER-LEVEL ISENTROPIC ASCENT SHOULD PROVIDE
SUFFICIENT LIFT WITHIN FAVORABLE A THERMODYNAMIC ENVIRONMENT FOR
FAIRLY WIDESPREAD SNOW TOMORROW MORNING/AFTERNOON -- ESPECIALLY FOR
THE NE HALF OF THE CWA WHERE ASCENT WILL BE MAXIMIZED.
70/DD
&&
.AVIATION...
/ISSUED 632 PM CST MON FEB 8 2016/
FOR 00Z TAFS...A LIGHT RAIN/SNOW MIX IS POSSIBLE THROUGH 02/03Z THIS
EVENING AT BOTH TERMINALS BUT DRY AIR AT AND JUST ABOVE THE SURFACE
WILL PREVENT ANY ACCUMULATIONS TONIGHT. THERE WILL BE A BREAK IN THE
PRECIP FROM 02/03Z TO BETWEEN 09-12Z WHEN LIGHT SNOW WILL RETURN TO
BOTH TERMINALS. AT THIS TIME BELIEVE THAT CIGS/VIS WILL BE LOW END
MVFR. MODELS ARE INDICATING THE POTENTIAL FOR PRECIP BANDING DURING
THE DAY AND THIS COULD LOWER CIGS/VIS DOWN TO IFR FOR BRIEF PERIODS
TUESDAY. AMENDMENTS WILL BE NEEDED IF SNOW BANDS FORM TUESDAY.
WIND GUSTS WILL TAPER OFF BETWEEN 02/03Z AND SPEEDS HOLDING AROUND
10KTS. GUSTS UPWARDS OF 18KTS WILL BE POSSIBLE AFTER 14Z.
STUMPF
&&
.PREV DISCUSSION...
/ISSUED 406 PM CST MON FEB 8 2016/
.WINTER WEATHER ADVISORY FOR LINCOLN...MOORE...FRANKLIN COUNTIES
IN TN AND JACKSON...DEKALB COUNTIES IN ALABAMA FOR TUESDAY FROM 6 AM
TO 6 PM.
A HIGHLY ANOMALOUS UPR LEVEL PATTERN WITH A VERY PRONOUNCED RIDGE IN
THE WEST AND TROUGH IN THE EAST WILL CONTINUE FOR MUCH OF THE FCST
PERIOD. THIS WILL TRANSLATE TO GENERALLY BELOW NORMAL TEMPS AND A
COUPLE OF CHANCES FOR WINTRY PRECIP. THE FIRST STARTING TONIGHT AND
CONTINUING THROUGH TOMORROW...SO LET'S GET STARTED.
A LGT/MDT WINTRY PRECIP EVENT IS UNFOLDING FOR THE TN VALLEY AS A
VERY COLD UPR LOW /"ALBERTA CLIPPER"/ SYSTEM MOVES SEWRD ACROSS THE
REGION. DISTINCT WAVES OF INCREASING CAA AND VORTICITY ADVECTION WILL
BRING TWO/THREE WAVES OF MOSTLY LGT WINTRY PRECIP TO THE AREA THROUGH
TUESDAY EVENING. SOME ADDED INSTABILITY (YES INSTABILITY EVEN IN
THIS COLD AIR MASS) WILL ADD CONVECTIVE ENHANCEMENT TO SOME DEGREE TO
THE SNOW SHOWERS. FOR THE REMAINDER OF THIS AFTERNOON...LGT PRECIP
WILL CONTINUE TO MOVE RAPIDLY EWRD ACROSS THE AREA. MUCH OF THIS WILL
FALL AS RAIN ESPECIALLY IN THE LOWER ELEVATIONS...BUT MAY MIX WITH
ICE PELLETS AND/OR LGT SNOW AT TIMES. IN THE HIGHER TERRAIN GENERALLY
ABOVE ~1200-1500 FT...MORE OF THIS WILL LIKELY FALL AS ICE PELLETS
AND/OR LGT SNOW...BUT NO ACCUMULATIONS ARE EXPECTED.
SOME LOSS OF COVERAGE AND INTENSITY OF ANY PRECIP THIS EVENING WILL
OCCUR WITH THE LOSS OF DAYTIME HEATING...AS A LARGE COMPONENT TO THE
DEVELOPMENT TODAY WAS DUE TO DAYTIME HEATING OF THE VERY COLD LOWER
ATMOSPHERE. WITH THAT SAID...ONGOING COLD ADVECTION AROUND 800-850 MB
WILL BE MAINTAINED OVERNIGHT AND STEEP LOW-LVL LAPSE RATES WILL
CONTINUE. ANY LARGER SCALE FORCING FOR ASCENT WILL BE RELATIVELY WEAK
WITH MINOR BUT COHERENT UPR VORT MAXIMA WORKING ACROSS THE AREA.
TRANSLATION?...WELL, PERHAPS SOME LGT CONVECTIVE SNOW SHOWERS WILL BE
MAINTAINED OVERNIGHT BUT ANY CHANCES FOR ACCUMULATION WILL LIKELY BE
RELEGATED TO THE HIGHER TERRAIN. THERMAL/MOISTURE PROFILES SUGGEST
ANY PRECIP MAY BE A MIX UNTIL ~6-9 PM...BUT THEN ALL LGT SNOW SHOWERS
PAST 9 PM.
BY LATE TONIGHT...PERHAPS AS EARLY AS 3 AM BUT MORE LIKELY TOWARDS
DAYBREAK...WEAK ISENTROPIC ASCENT MAY BEGIN IN OUR TN COUNTIES AND NW
ALABAMA...AND THEN GRADUALLY TRANSLATE SOUTHWARD THROUGH THE
MORNING. THE MOST ROBUST ASCENT TAKES PLACE IN THE MORNING AND THEN
AGAIN WITH ANOTHER RELATIVELY NARROW WAVE IN THE AFTERNOON.
GRANTED...THE ASCENT IS NOT VERY STEEP NOR INTENSE BUT DOES TAKE
PLACE AROUND THE 700-750 MB LAYER. THIS LAYER TOMORROW WILL BE
COINCIDENT WITH TEMPS AROUND -15 TO -20C. SO...EFFICIENT DENDRITE
GROWTH ALOFT WILL TAKE PLACE. IN ADDITION...VERY STEEP LAPSE RATES
WILL LIKELY CONTINUE TO BE PRESENT TOMORROW THROUGH MUCH OF THE DAY
UP THROUGH ABOUT 800MB. THUS...SOME CONVECTIVE ENHANCEMENT WILL
CONTINUE ALONG WITH THE SYNOPTICALLY FORCED PRECIP. SB CAPE VALUES
ACTUALLY REACH UP TO ABOUT 50-60 J/KG DURING THE
AFTERNOON...INTERESTINGLY. THUS...SOME STRONGER CONVECTIVE SNOW
SHOWERS MAY OCCUR. THE SNOW SHOWERS WILL GRADUALLY TAPER OFF FROM
WEST TO EAST ON TUESDAY EVENING WITH ONLY MINOR ADDITIONAL
ACCUMULATIONS EXPECTED AT THIS TIME.
AS FAR AS SNOWFALL AMOUNTS THROUGH THE DURATION OF THE EVENT...
JUST WENT WITH A ~6:1 RATIO OVERNIGHT AND KEPT ACCUMULATING SNOW TO
THE HIGHER TERRAIN SINCE IT WILL BE MORE LIKELY TO REACH THE SFC WITH
FAIRLY DRY AIR PRESENT BELOW ~1200-1500 FT. GROUND SFC TEMPS ALSO
FACTORED INTO THE RATIO. FOR TOMORROW...INCREASED THE RATIO TO 10:1
ALTHOUGH A HIGHER RATIO MAY BE NECESSARY ESPECIALLY IN THE HIGHER
TERRAIN WHERE GROUND/AIR TEMPS WILL BE COLDER. AFTER ALL IS SAID AND
DONE...JUST A HEAVY DUSTING IS EXPECTED IN FAR SOUTH/SOUTHWESTERN
PORTIONS OF THE AREA...TO ABOUT ONE HALF INCH FROM NEAR GUNTERSVILLE
TO HUNTSVILLE AND ARDMORE...TO AS HIGH AS NEARLY TWO INCHES IN THE
HIGHEST TERRAIN OF SOUTHERN TENNESSEE AND NORTHEASTERN ALABAMA. MOST
VALLEY LOCATIONS ESSENTIALLY WILL PROBABLY RECEIVE ONE HALF INCH OR
LESS. IMPACTS TO TRAVEL ARE POSSIBLE ESPECIALLY OVER BRIDGES AND
OVERPASSES AND MAINLY BEGINNING TOMORROW MORNING WITH THE NEXT WAVE
OF ENHANCED SNOW SHOWER ACTIVITY. FOR THIS FCST UPDATE...HAVE ISSUED
A WINTER WEATHER ADVISORY FOR OUR TN COUNTIES AND FOR JACKSON/DEKALB
COUNTIES IN AL MAINLY FOR. AN SPS WAS ISSUED TO ADDRESS THE THREAT IN
THE LOWER TERRAIN. HOWEVER...LOOK FOR POTENTIAL EXPANSION OF THE
ADVISORY IN PARTS OF THE VALLEY IF INCREASED SNOWFALL APPEARS LIKELY.
TEMPS WILL BE QUITE CHILLY FROM TUESDAY NIGHT THROUGH WED NIGHT.
HIGHS MAY ONLY GET SEVERAL DEGREES ABOVE FREEZING ON WEDNESDAY IN
SOME LOCATIONS BUT SUNSHINE WILL PROBABLY BE ABUNDANT.
TEMPS WILL LIKELY INCREASE FROM THURSDAY INTO FRIDAY AS A SHORT WAVE
RIDGE MOVES ACROSS THE REGION...BUT OVERNIGHT LOWS WILL STILL BE
CHILLY WITH VALUES PROBABLY BELOW FREEZING.
LATEST GLOBAL MODELS INDICATE PERHAPS ANOTHER WINTRY SCENARIO
EVOLVING EARLY NEXT WEEK. THE LONG WAVE PATTERN EMERGING APPEARS
REALISTIC BUT IT IS TOO EARLY TO GET INTO THE DETAILS WITH ANY
REASONABLE DEGREE OF CONFIDENCE. NEVERTHELESS...A SFC LOW MOVING
ALONG THE GULF COAST MAY INTERACT WITH A DIGGING SHORTWAVE TROUGH TO
PRODUCE SOME LIGHT SNOW IN THE REGION. WE WILL BE WATCHING AS THIS
POTENTIAL SYSTEM EVOLVES.
KDW
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...WINTER WEATHER ADVISORY FROM 6 AM TO 6 PM CST TUESDAY FOR ALZ009-
010.
TN...WINTER WEATHER ADVISORY FROM 6 AM TO 6 PM CST TUESDAY FOR TNZ076-
096-097.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.Hazardous weather outlook, Feb 8, 3:10 PM CST, 8 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
310 PM CST MON FEB 8 2016
ALZ001>010-016-TNZ076-096-097-091100-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
310 PM CST MON FEB 8 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.
.DAY ONE...TONIGHT...
A STRONG COLD FRONT WILL MOVE SOUTHEAST THROUGH THE REGION TONIGHT
WITH SCATTERED LIGHT SNOW SHOWERS POSSIBLE. LITTLE IF ANY
ACCUMULATIONS ARE EXPECTED...EXCEPT FOR THE HIGHER ELEVATIONS OF
NORTHEAST ALABAMA AND SOUTHERN MIDDLE TENNESSEE...WHERE AMOUNTS UP TO
A HALF OF AN INCH ARE POSSIBLE BY TUESDAY MORNING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
SNOW SHOWERS WILL CONTINUE ACROSS MUCH OF THE AREA BY EARLY TUESDAY
MORNING. A WINTER WEATHER ADVISORY IS IN EFFECT FROM 6 AM TO 6 PM ON
TUESDAY FOR LINCOLN...MOORE AND FRANKLIN COUNTIES IN SOUTHERN MIDDLE
TENNESSEE AND JACKSON AND DEKALB COUNTIES IN NORTHEAST ALABAMA.
SNOWFALL AMOUNTS ON TUESDAY WILL RANGE FROM A HALF OF AN INCH TO LESS
THAN AN INCH ACROSS NORTHWEST AND NORTH CENTRAL ALABAMA...TO 1 TO 2
INCHES IN PORTIONS OF SOUTHERN MIDDLE TENNESSEE AND NORTHEAST ALABAMA
IN THE WINTER WEATHER ADVISORY AREA. THE SNOW SHOWERS ARE EXPECTED TO
TAPER OFF BY TUESDAY EVENING. IT WILL THEN BE MUCH COLDER BY TUESDAY
NIGHT...WITH LOWS DROPPING INTO THE UPPER TEENS AND LOWER 20S BY
WEDNESDAY MORNING AND A FEW DEGREES COLDER BY THURSDAY MORNING. WIND
CHILL VALUES BOTH NIGHTS WILL BE AROUND 10 TO 15 DEGREES.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER REPORTS OF ANY SNOWFALL AMOUNTS WILL BE NEEDED ON TUESDAY
AND ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL IS ALSO EXPECTED ON
TUESDAY.
TT
Heavy Snow, Franklin
- When
- February 9, 12:00 AM CST to February 11, 12:00 AM CST
- Where
- Franklin forecast zone
- Reported by
- COOP Observer
- Coordinates
- 35.155, -86.092 (the zone’s center; the record gives no point)
COOP observer from the University of the South reported 4.2 inches of snow between Feb. 9 - Feb. 11. The heaviest snow fell on Feb. 10 when 2.4 inches was reported.
Winter Weather, Moore
- When
- February 9, 6:10 AM CST to 11:20 AM CST
- Where
- Moore forecast zone
- Reported by
- COOP Observer
- Coordinates
- 35.285, -86.359 (the zone’s center; the record gives no point)
An inch of snow was reported at Lynchburg, Tennessee.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lake-Effect Snow in Ohio, February 9 to 11, 2016$600,000 · 4 events
- Lake-Effect Snow in Pennsylvania, February 9 to 11, 2016$500,000 · 3 events
- Wildfire in Louisiana, February 9 to 10, 2016$250,000 · 1 event
- Coastal Flood in Maine, February 9, 2016$140,000 · 2 events
- Coastal Flood in New Hampshire, February 9, 2016$75,000 · 1 event
- Winter Weather in Kentucky, February 9, 20162 injured · 17 events
- Coastal Flood in New Jersey, February 9, 20168 events
- Winter Weather in Virginia, February 9, 20165 events
- Heavy Snow in Michigan, February 9, 20164 events
- Coastal Flood in Maryland, February 9, 20164 events
- Winter Weather in Alabama, February 9, 20164 events
- Coastal Flood in Virginia, February 9, 20164 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 618171, 618514.